Aspirin is an over-the-counter anti-inflammatory medication used to treat minor aches caused by headaches or beats, muscle aches, and menstrual cramps.
You can also use it to temporarily reduce fever.
Aspirin is a nonsteroidal anti-inflammatory
Aspirin is a nonsteroidal anti-inflammatory drug (NSAID) which is a class of drugs along with ibuprofen and naproxen. They work the same way by reducing the amount of prostaglandins produced by your body.
Prostaglandin is a natural substance produced by most cells in your body. Cells release prostaglandins upon injury. They contribute to inflammation in the body, which leads to various effects, including swelling, fever, and increased sensitivity to pain.
By blocking your body’s production of prostaglandins, NSAIDs such as aspirin can help prevent and relieve these injury symptoms.
Aspirin is a generally safe anti-inflammatory when used as directed. However, inflammation helps protect your body in certain ways. Lowering your prostaglandins can also sometimes cause side effects. The risk of side effects increases if aspirin is used longer than recommended.
Common side effects of aspirin can include:
- stomach pain
- stomach pains
Serious side effects of aspirin are rare, but can include:
- Allergic reactions with the following possible symptoms:
- swelling of the eyes, face, lips, tongue or throat
- wheezing or difficulty breathing
- Changes in acid-base balance, which affect the functioning of the body. Symptoms may include:
- rapid pulse
- rapid breathing
- cold, clammy skin
- Salicylic acid toxicity. Early symptoms may include:
- ringing in the ears
- hearing loss
- Stomach bleeding. Symptoms may include:
- bright red blood in your stool
- black or tarry stools
The risk of stomach bleeding is rare for most people. However, your risk increases if you:
- are 60 or older
- have had stomach ulcers or bleeding
- take a blood thinner or corticosteroid
- are taking other medicines containing NSAIDs, including ibuprofen and naproxen
- drink at least three alcoholic beverages a day while taking aspirin
- take more than recommended
- take aspirin longer than recommended
Children and adolescents who have chickenpox or flu-like symptoms, or are recovering from either, should not use aspirin. This increases the risk of a serious condition called Reye’s syndrome. Reye’s syndrome can affect the brain and liver. It can cause:
- vision double
- speaking problems
- liver irritation
- with the
When to talk to a doctor
Aspirin, available over the counter, is an anti-inflammatory that is not without danger. You should talk to your doctor about aspirin and its safety if you have other medical conditions such as high blood pressure, heart disease, liver disease, kidney disease, or asthma. Also talk to your doctor about its possible interactions with other medications.
Contact your doctor if you take aspirin and have:
- any serious side effects
- pain that gets worse or lasts longer than 10 days
- fever that gets worse or lasts longer than three days
- redness or swelling in the painful area
- any new symptom
Dosage of aspirin to achieve anti-inflammatory effect
- Usual doses for mild to moderate pain are 350 or 650 mg every 4 hours or 500 mg every 6 hours.
- Dosages for rheumatoid arthritis include 500 mg every 4-6 hours; 650 mg every 4 hours; 1000 mg every 4-6 hours; 1950mg twice daily.
- Heart attacks are prevented with 75, 81, 162 or 325 mg per day.
- 160 to 325 mg of non-enteric aspirin should be chewed immediately if symptoms of a heart attack occur.
- The dose to prevent another stroke is 75 to 100 mg per day.
The maximum dosage for over-the-counter aspirin is 4000 milligrams total every 24 hours. Aspirin becomes toxic if often consumed and in large quantities. Make sure you don’t take more than the recommended number of pills. If you take over-the-counter aspirin, follow the directions on the label.